The C.A.M. Report
Complementary and Alternative Medicine: Fair, Balanced, and to the Point
  • About this web log

    This blog is intended as an objective and dispassionate source of information on the latest CAM research. Since my background is in pharmacy and allopathic medicine, I view all CAM as advancing through the development pipeline to eventually become integrated into mainstream medical practice. Some will succeed while others fail. But all are treated fairly here.

  • About the author

    John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.

  • Common sense considerations

    The material on this weblog is for informational purposes. It is not medical advice or counsel. Be smart, consult your health professional before using CAM.

  • Support this site

    If you found the information here helpful, please consider supporting this site.If you found the information here helpful, please consider supporting this site.

  • Recent Posts

  • Recent Comments

    Wolfsbane: Uses, risks, and admonitions

    “The wolfsbane I should dread;
    Nor will I dreary rosemarye,
    That always mourns the dead;
    But I will woo the dainty rose,
    With her cheeks of tender red.”
    …Thomas Hood

    Wolfsbane (Aconitum napellus, aconite, monkshood) is sometimes included in herbal remedies to treat inflammation, pain, musculoskeletal problems (eg arthritis), and heart problems.

    Dr. Adriane Fugh-Berman, in her book, The 5-Minute Herb and Dietary Supplement Consult, says it’s “an extremely toxic herb [that] can result in poisoning even from small amounts found in traditional Chinese or Indian herbal medicines.”

    Dr. Fugh-Berman states there are no clinical studies that support any of its uses. More common, are reports of toxicity.

    Four patients who experienced Wolfsbane toxicity are described in the PDF file linked to this abstract. Each had numbness and weakness shortly after taking a liquid herbal preparation. Interestingly, none of their prescriptions stated that they contained aconite herbs. Yet, aconitum alkaloids were detected in the patients’ urine specimens and in leftover herbal broths.

    The author, WT Poon explains, “the fresh aconitum rootstocks are extremely toxic and must be processed before use. The level of toxicity decreases after prolonged boiling, which is a standard [procedure when preparing these] herbs. Naturally this particular procedure will not be carried out if the presence of an aconite herb is not intended. ‘Hidden’ aconite poisoning, hence, is far more dangerous then intentional use of aconite.”

    The bottom line?
    If you use herbal mixtures be aware of the signs and symptoms of toxicity.

    If you’re a healthcare professional, it’s important to recognize the clinical features of wolfsbane poisoning. These patients usually present with tingling, numbness in the mouth and limbs, weakness, and a slow heart rate. Ventricular arrhythmia and refractory cardiovascular collapse occur in severe poisoning.

    The Classic Encyclopedia describes its uses and the progressive signs and symptoms of toxicity.

    5/13/07 13:59 JR

    Leave a Comment

    XHTML: Line-breaks are automatic. Available tags are <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>